Alert archive / Vermont / Severe Thunderstorm Warnings in 1997
Severe Thunderstorm Warning 9, NWS Burlington, VT
NWS Burlington, VT issued this severe thunderstorm warning at Jul 3, 1997, 2:20 PM EDT for Caledonia County, Orleans County, Vermont. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 3, 1997, 2:20 PM EDT (18:20 UTC)
- Expired
- Jul 3, 1997, 3:00 PM EDT
- In force
- 40 min
- Issued by
- NWS Burlington, VT
- Area
- Whole counties
Counties Caledonia County, VT, Orleans County, VT
The radar
The Burlington radar (KCXX), 80 km from the middle of the area, began a volume at 18:21 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Gray, ME (KGYX), launched 12:00Z, 6.3 hours before the alert went out and 174 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 712 m above ground
- 0-6 km bulk shear
- 16 kt
- 0-1 km storm-relative helicity
- 59 m²/s²
- 0-3 km storm-relative helicity
- 125 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
691 WUUS1 KBTV 031822 RRA SVRBTV VTC019-005-031900- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE BURLINGTON VT 220 PM EDT THU JUL 3 1997 THE NATIONAL WEATHER SERVICE IN BURLINGTON VT HAS ISSUED A SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 300 PM EDT FOR PEOPLE IN THE FOLLOWING LOCATIONS... IN NORTH CENTRAL VERMONT ...ORLEANS COUNTY IN NORTHEAST VERMONT ...CALEDONIA COUNTY A SEVERE THUNDERSTORM WAS OVER SHEFFIELD VERMONT PRODUCING QUARTER-SIZE HAIL. THIS STORM IS MOVING NORTHEAST AND WILL AFFECT THE LAKE WILLOUGHBY AREA BETWEEN 230 AND 240 PM. SEVERE THUNDERSTORMS PRODUCE STRONG DAMAGING WIND...LARGE HAIL...VERY HEAVY RAIN...AND FREQUENT DEADLY LIGHTNING. IF YOU ARE CAUGHT OUTSIDE AND CAN NOT FIND REFUGE IN A STURDY INDOOR SHELTER...CROUCH DOWN IN A DITCH OR LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS. STAY AWAY FROM TREES...HILL TOPS...WIRE FENCES AND METAL OBJECTS. MCGILL &
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Burlington, VT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 3, 9:50 AM EDT, 4 hours 30 minutes earlier.
Area forecast discussion, Jul 3, 9:50 AM EDT, 4 hours 30 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BURLINGTON VT 950 AM EDT THU JUL 3 1997 TSTMS MVG THRU NW NY HEADING EWD. SO FAR BEST STMS HV BEEN TO N IN SRN QB. XTNSV CLD CVR MAY LESSEN THE CHC FOR SVR WX THIS AFTN BUT SOME BRKS ACRS WRN NY SO CERTAINLY NOT OUT OF THE WOODS. PW VALUES QUITE HIGH SO SHOULD HV SOME DECENT DOWNPOURS. WITH NOT MUCH SS XPCTD CAN PRBLY LWR MAX TEMPS TO MID 70S XCPT CHMPLN VLY. MCGILL
In the hours before
Special weather statement, Jul 3, 10:45 AM EDT, 3 hours 35 minutes before
NYZ034-035-032050- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BURLINGTON VT 1046 AM EDT THU JUL 3 1997 THE NATIONAL WEATHER SERVICE HAS ISSUED A TORNADO WATCH FOR MUCH OF CENTRAL NEW YORK UNTIL 5 PM THIS AFTERNOON. THE WATCH AREA INCLUDES ESSEX COUNTY NEW YORK. THUNDERSTORMS WERE MOVING THROUGH THE WATCH AREA LATE THIS MORNING WITH MORE STORMS EXPECTED TO DEVELOP DURING THE AFTERNOON. REMEMBER...A TORNADO WATCH MEANS THAT TORNADOES ARE POSSIBLE IN AND NEAR THE WATCH AREA. LARGE HAIL AND DAMAGING WINDS MAY ALSO OCCUR. NOW IS THE TIME TO PREPARE...BE READY TO MOVE TO A SAFE INDOOR SHELTER IF A WARNING IS ISSUED FOR YOUR AREA OR YOU OBSERVE THE APPROACH OF THREATENING WEATHER. MCGILL
Special weather statement, Jul 3, 10:46 AM EDT, 3 hours 34 minutes before
NYZ034-035-032050- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BURLINGTON VT 1046 AM EDT THU JUL 3 1997 THE NATIONAL WEATHER SERVICE HAS ISSUED A TORNADO WATCH FOR MUCH OF CENTRAL NEW YORK UNTIL 5 PM THIS AFTERNOON. THE WATCH AREA INCLUDES ESSEX COUNTY NEW YORK. THUNDERSTORMS WERE MOVING THROUGH THE WATCH AREA LATE THIS MORNING WITH MORE STORMS EXPECTED TO DEVELOP DURING THE AFTERNOON. REMEMBER...A TORNADO WATCH MEANS THAT TORNADOES ARE POSSIBLE IN AND NEAR THE WATCH AREA. LARGE HAIL AND DAMAGING WINDS MAY ALSO OCCUR. NOW IS THE TIME TO PREPARE...BE READY TO MOVE TO A SAFE INDOOR SHELTER IF A WARNING IS ISSUED FOR YOUR AREA OR YOU OBSERVE THE APPROACH OF THREATENING WEATHER. MCGILL
Special weather statement, Jul 3, 2:00 PM EDT, 20 minutes before
VTZ001>012-040005- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BURLINGTON VT 200 PM EDT THU JUL 3 1997 THE NATIONAL WEATHER SERVICE HAS ISSUED A SEVERE THUNDERSTORM WATCH FOR ALL OF VERMONT UNTIL 800 PM THIS EVENING. THUNDERSTORMS WILL MOVE ACROSS THE STATE THIS AFTERNOON. SOME STORMS WILL BE ACCOMPANIED BY LARGE HAIL...DAMAGING WINDS AND TORRENTIAL RAIN. THUNDERSTORMS FROM EARLY THIS AFTERNOON HAVE DUMPED 1 TO 2 INCHES OF RAIN ON PARTS OF NORTHWESTERN VERMONT AND SIMILAR RAINFALL AMOUNTS ARE LIKELY IN OTHER LOCATIONS THROUGH THIS EVENING. SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 55 MPH... DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND FLOODING RAIN. FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. MCGILL
The office that day
Everything else NWS Burlington, VT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 3, 11:33 AM EDT | Severe Thunderstorm Warning | BTV | Chittenden, Franklin, Grand Isle | 57 min |
Nearby
Severe Thunderstorm Warnings in Vermont, 1997Every severe thunderstorm warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.